Tetracycline and Tooth Staining
Tetracycline has been a popular antibiotic for over 60 years. Unfortunately, tetracycline is also responsible for teeth staining. The first case of reported tooth discoloration in children occurred in 1956. Unfortunately, many, many other children had their teeth stained over the following decade before the connection was fully understood.
At Kalil & Kress, we use porcelain veneers to cover the effects of severe tetracycline staining.
Here’s some more information on tetracycline and staining.
How does tetracycline cause the teeth to be stained?
The timing and discoloration seem to be tied to tooth mineralization. In teeth, mineralization is an ongoing process, where teeth continually lose (demineralization) and gain (remineralization) minerals such as calcium. When teeth lose more minerals than they regain, that is when decay sets in. Mineralization is especially active in young, growing teeth. Ingested fluoride has been proven to help in this process by strengthening the developing permanent teeth from within. Fluoride applied directly to the teeth helps to speed remineralization on the tooth surface.
With tetracycline, research shows that if the teeth are exposed to tetracycline at a time of tooth mineralization or calcification, the tetracycline will bind to the calcium ions in the teeth. If this happens before the teeth erupt, the tetracycline that has bound to the calcium will cause the teeth to come out with an initial fluorescent yellow discoloration. Once these teeth does not affect to light, however, the tetracycline will oxidizetoothpasteand the discoloration will change from fluorescent yellow to nonfluorescent brown over a period of a few months to years.
The location of the discoloration will correspond directly to the stage of tooth development at the time of the tetracycline exposure. Permanent teeth tend to show the discoloration with less color, but it is more widespread across the tooth.
Tetracycline is limited in its timeframe for use
Because of this tooth discoloration, tetracycline is not to be used by doctors during the second and third trimesters of pregnancy or in children up to 8 years of age. These ranges are the periods of calcification of the teeth.
What do I do if my teeth were discolored by tetracycline?
The staining by tetracycline is different than staining from, say, drinking of coffee or red wine. That staining occurs on the tooth enamel. Teeth whitening products and whitening toothpastes have either bleaching agents such as peroxide or abrasive agents to break down or scrub the stains away. Teeth whitening has no effect on the interior of the teeth, just on the enamel.
The interior of the tooth, called the dentin, is where tetracycline affects the color. When the dentin is stained, this is permanent. It’s also why our teeth become more yellow with age, as the enamel wears down and more of the dentin shows through. Although you see claims of teeth bleaching fixing tetracycline discoloration, the dentin really can’t be whitened.
But, it can be covered. That’s the idea behind porcelain veneers. A thin porcelain shell is placed over the visible front sides of the teeth to cover stains and imperfections. That’s how we can help with tetracycline-stained teeth at Kalil & Kress.
Do you have discolored teeth from tetracycline given to you as a child? Call us at 603-880-7004 and ask about porcelain veneers. We can give you the bright white smile you thought was always out of reach.